California, 2012

Rip Current and High Surf in California, January 2 to 6, 2012

January 2 to 6, 2012 · NWS SGX · 2 events in 1 county or zone

A storm in the central, north Pacific sent a large, long-period west swell into the Southern California coastal waters from the 2nd through the 3rd, causing surf of 5 to 8 feet with max sets 10-14 feet along the Orange and San Diego County beaches. Only minor damage was reported in Orange County, however one fatality did occur.

The toll

Deaths
1
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A storm in the central, north Pacific sent a large, long-period west swell into the Southern California coastal waters from the 2nd through the 3rd, causing surf of 5 to 8 feet with max sets 10-14 feet along the Orange and San Diego County beaches. Only minor damage was reported in Orange County, however one fatality did occur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 2, 3:00 AM PST, 5 hours earlier.

Area forecast discussion, Jan 2, 3:00 AM PST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 AM PST MON JAN 2 2012

.SYNOPSIS...
WARM WEATHER WILL CONTINUE THIS WEEK WITH NEARLY STATIONARY HIGH
PRESSURE OVER THE SOUTHWEST. DENSE FOG WILL CONTINUE AT THE COAST
NIGHTS AND MORNINGS AT LEAST THROUGH WEDNESDAY. A TROUGH OF LOW
PRESSURE WILL BRING A MODEST COOLING TREND THIS WEEKEND.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

ANOTHER SUNNY AND BALMY DAY IS IN STORE UNLESS YOU ARE AT THE COAST.
THE DENSE FOG CONTINUES TO DEFY THE OFFSHORE FLOW AND DRY WARM AIR
MASS IN PLACE. MODEL GUIDANCE HAS SHOWN NO SKILL AND OUR FORECAST
WILL BE ONE OF PERSISTENCE REGARDING THE COASTAL FOG UNTIL IT
ACTUALLY GOES AWAY. SO THE IMMEDIATE COAST WILL CONTINUE COLD AND
CLAMMY...WHILE AT WALKING DISTANCE INLAND IT WILL BE WARM AND DRY.
THE OFFSHORE FLOW WILL CONTINUE TO PRODUCE LOCAL EASTERLY BREEZES
THROUGH WEDNESDAY GUSTING OVER 25 MPH IN THE TOP SPOTS LIKE BANNING
PASS AND CAMPO. OTHERWISE...ENJOY THE SPECTACULAR WEATHER. ON
WEDNESDAY LOOK FOR MORE HIGH TEMP RECORDS TO FALL. THE HIGH PRESSURE
RIDGE PROVIDING ALL THIS FAIR WEATHER WILL BEGIN TO BREAK DOWN
THURSDAY AND FRIDAY. THIS WILL START A COOLING TREND AND ALLOW A
TROUGH OF LOW PRESSURE TO DIVE INTO THE SOUTHWEST SATURDAY AND
SUNDAY. THE GFS STARTED YESTERDAY TO DEPICT THIS TROUGH MORE
EAST...THROUGH NEW MEXICO INSTEAD OF ARIZONA...AND NOW THE EURO HAS
CLIMBED ABOARD THAT IDEA TOO. WHAT WE ONCE THOUGHT WOULD BE A COLD
WINDY AND POSSIBLY WET FORECAST THIS WEEKEND HAS TURNED DRY AND NOT
NEARLY SO WINDY OR COLD. AND IT LOOKS LIKE STRONGER OFFSHORE FLOW
WILL DEVELOP OVER THE WEEKEND. SO WE WILL KEEP THE DRY AND WARM
PEDAL TO THE METAL FOR ANOTHER WEEK.

&&

.AVIATION...
020945Z...COASTS...WIDESPREAD VLIFR CONDITIONS ALONG THE IMMEDIATE
COAST AND EXTENDING ABOUT 5 SM INLAND WILL CONTINUE THROUGH ABOUT
17Z. IMPACTED AIRPORTS INCLUDES KSAN...KCRQ...AND KSNA. MOSTLY CLEAR
SKIES AND UNRESTRICTED VIS AFTER 17Z. STRATUS/DENSE FOG WILL LIKELY
RETURN AFTER 00Z...THOUGH TIMING OF ONSET IS UNCERTAIN. VLIFR
CONDITIONS EXPECTED AGAIN AT COASTAL AIRPORTS TONIGHT THROUGH
TUESDAY MORNING.

VALLEYS/MTNS/DESERTS...INCREASING CLOUDS AOA FL100 AND UNRESTRICTED
VSBY THROUGH TUESDAY MORNING.

&&

.MARINE...

AREAS OF DENSE FOG WITH VISIBILITY LESS THAN 1 MILE ARE LIKELY OVER
THE COASTAL WATERS AT TIMES FOR THE NEXT FEW DAYS. FOG WILL BE MOST
WIDESPREAD OVERNIGHT AND IN THE EARLY MORNINGS.

A 9-10 FOOT WEST SWELL WITH A 16 SECOND PERIOD IS EXPECTED TO ARRIVE
IN THE OUTER WATERS TUE AFTERNOON. THIS LARGE SWELL IS EXPECTED TO
PRODUCE SURF OF 5 TO 8 FT...WITH SETS TO 10 FEET POSSIBLE ON EXPOSED
WEST FACING BEACHES. ANOTHER STORM CURRENTLY OVER THE CENTRAL
PACIFIC MAY GENERATE EVEN LARGER SWELLS AND SURF LATE THURSDAY INTO
SATURDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

DENSE FOG ADVISORY THROUGH 10 AM FOR COASTAL AREAS...SEE LAXNPWSGX.

HIGH SURF ADVISORY FOR LARGE SURF TUESDAY THROUGH WEDNESDAY
AFTERNOON...SEE LAXCFWSGX.

&&

PUBLIC...MM
AVIATION/MARINE...SS
Hazardous weather outlook, Jan 2, 4:00 AM PST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST MON JAN 2 2012

CAZ042-043-PZZ750-775-030000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 AM PST MON JAN 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG EXPECTED NEAR THE COAST THIS MORNING AND AGAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DENSE FOG EXPECTED NEAR THE COAST TUESDAY MORNING...TUESDAY NIGHT
AND WEDNESDAY MORNING.

HIGH SURF ADVISORY FOR HIGH SURF AND STRONG RIP CURRENTS TUESDAY
MORNING THROUGH WEDNESDAY AFTERNOON. EVEN HIGHER SURF IS EXPECTED
LATE THURSDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

MM

In the hours before

Local storm report, Jan 2, 8:00 AM PST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
800 AM PST MON JAN 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     DENSE FOG        SAN DIEGO               32.72N 117.16W
01/01/2012                   SAN DIEGO          CA   ASOS

            LINDBERGH FIELD ASOS RECORDED 1/8 MILE VISIBILITY FROM
            825 PM TO 1029 PM.

1153 PM     DENSE FOG        1 NE CARLSBAD           33.13N 117.28W
01/01/2012                   SAN DIEGO          CA   ASOS

            PALOMAR AIRPORT ASOS RECORDED VISIBILITY LESS THAN 1/4
            MILE FROM 1153 PM ON 1/1 TO 1252 AM ON 1/2.

0153 AM     DENSE FOG        3 ENE COSTA MESA        33.68N 117.86W
01/02/2012                   ORANGE             CA   ASOS

            JOHN WAYNE AIRPORT ASOS RECORDED VISIBILITY LESS THAN 1/4
            MILE FROM 153 AM TO 452 AM.

0700 AM     DENSE FOG        3 S PACIFIC BEACH       32.75N 117.24W
01/02/2012                   SAN DIEGO          CA   FIRE DEPT/RESCUE

            MISSION BEACH LIFEGUARDS REPORTED VISIBILITY LESS THAN
            1/8 MILE.

&&

JMOKER

Event by event

1 rip current, 1 high surf. Local standard time, as filed.

Rip Current, Orange County Coastal Areas

When
January 2, 8:00 AM PST to 6:00 PM PST
Where
Orange County Coastal Areas forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

During the swell increase on Monday the 2nd, a 26-year-old male and his friend were swept out past the surf zone in a strong rip current at Huntington Beach. The man's friend was pulled to safety by a nearby beach-goer, but did not want to come in himself. It took a helicopter two hours to recover his body, but by that time he had died.

High Surf, Orange County Coastal Areas

When
January 6, 6:00 AM PST to 8:00 PM PST
Where
Orange County Coastal Areas forecast zone
Property damage
$1,000
Reported by
Fire Department/Rescue

A San Clemente lifeguard reported that high surf caused a stringer to come off the San Clemente Pier around 1145 PST on the 6th.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Orange County Coastal Areas2012-01-0226MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.
High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359356, 359355.